Hail, El Paso
- When
- April 18, 3:11 PM MST to 3:16 PM MST
- Where
- El Paso County, 6.27 mi ESE of Falcon
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.900, -104.510
A strong thunderstorm produced hail up to the size of pennies in northern El Paso County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A strong thunderstorm produced hail up to the size of pennies in northern El Paso County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 18, 2:42 PM MST, 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 342 PM MDT SUN APR 18 2010 .SHORT TERM... (TONIGHT AND MONDAY) CURRENTLY...AIR MASS HAS BECOME MODERATELY UNSTABLE OVER THE AREA...ESPECIALLY ALONG THE I-25 CORRIDOR WHERE LAPS CAPES ARE RUNNING AROUND 1000 J/KG. WHILE TSRA DEVELOPMENT TODAY HAS BEEN AIDED BY A WEAK SHORT WAVE LIFTING THROUGH THE FOUR CORNERS REGION...DRIER MID LEVEL AIR WORKING IN FROM NORTHWESTERN COLORADO SEEMS TO BE KEEPING MOST CELLS RATHER SHALLOW AND SHORT-LIVED SO FAR THIS AFTERNOON...ESPECIALLY OVER THE HIGHER TERRAIN. TONIGHT...BEST CHANCES FOR TSRA THIS EVENING WILL BE OVER THE EASTERN MOUNTAINS AND ADJACENT PLAINS...WITH MAINLY ISOLATED ACTIVITY FARTHER EAST ACROSS THE PLAINS...AS AIR MASS IS FAIRLY STABLE ALONG THE KS BORDER. ACTIVITY OVER THE WESTERN MOUNTAINS LOOKS TO BE FAIRLY ISOLATED AS WELL...AS LOW AND MID LEVEL DRYING WORKS IN FROM NORTHWEST COLORADO. ENVIRONMENT/FORECAST SOUNDINGS SUGGEST MAINLY SMALL HAIL THE THREAT FROM A FEW OF THE STRONGER STORMS. EXPECT MOST ACTIVITY TO END BY LATE EVENING...AS WEAK SHORTWAVE ENERGY SHIFTS SOUTH OF THE STATE. WILL LIKELY SEE SOME STRATUS RETURN TO THE EASTERN PLAINS EARLY MONDAY MORNING...WITH PERHAPS SOME PATCHY LIGHT FOG AS WELL...MAINLY EAST OF I-25. MONDAY...OVERALL PATTERN LOOKS LITTLE CHANGED FROM SUNDAY...WITH WEAK NORTHWEST FLOW ALOFT OVER THE STATE AS MAIN UPPER ENERGY PASSES EITHER SOUTH OF THE AREA ACROSS SOUTHERN NEW MEXICO OR NORTH OF THE AREA ACROSS WY. MODELS...ESPECIALLY THE LAST COUPLE RUNS OF THE NAM...TRY TO SPREAD DRIER AIR OVER NORTHWEST COLORADO SOUTH ACROSS THE AREA BY AFTERNOON...WHICH MAY SUPPRESS CONVECTION SOMEWHAT...ESPECIALLY OVER THE CENTRAL AND SOUTHWEST MOUNTAINS. OVER THE EASTERN MOUNTAINS AND PLAINS...LOW LEVEL MOISTURE NEVER GETS COMPLETELY MIXED OUT...WITH SOME HINTS OF A WESTWARD SURGE OF 40F DEWPOINTS TOWARD THE EASTERN MOUNTAINS BY 00Z. ALL IN ALL...ISOLATED TO LOW SCATTERED POPS FOR TSRA LOOK FINE AREAWIDE...AND WITH SHEAR AGAIN WEAK...THREAT FOR SEVERE TSRA LOOKS LOW. MAX TEMPS SHOULD CONTINUE TO CREEP UPWARD A COUPLE DEGREES AS 500 HEIGHTS AND 700 MB TEMPS SLOWLY CLIMB. --PETERSEN .LONG TERM... (MONDAY NIGHT THROUGH SUNDAY) MONDAY NIGHT THROUGH TUESDAY...THE SOLUTION FOR THE UPPER PATTERN THROUGH TUESDAY HAS CHANGED VERY LITTLE...WITH A RIDGE OVER THE GREAT BASIN/ROCKIES REGION AND A WEAKER LOW MOVING ALONG THE SOUTHERN BORDERS OF AZ AND NM. THIS WILL REINFORCE AVAILABLE LLVL MOISTURE FOR COLORADO...WHILE THE RIDGE ALOFT WILL KEEP WINDS LIGHT AND PARTIAL BREAKS IN THE SKY COVER TO PROVIDE SOME SOLAR INSOLATION. NOTHING SOLID TO HOLD ONTO FORECAST-WISE THROUGH TUE...SO EXPECT ISOLATED AFTN AND EVE T-STORMS...WITH MAX TEMPS IN THE 60S TO LOWER 70S AND LOWS RIGHT AROUND 40. ONE THING TO NOTE...INCOMING SYSTEM ON WED WILL INCREASE S-SW FLOW ACROSS THE 4 CORNERS TUE NIGHT...SO BUMPED UP WIND GUST GRIDS SLIGHTLY BEGINNING TUE NIGHT TO ACCT FOR THIS. WEDNESDAY THROUGH SUNDAY...LATEST VERSION OF THE GFS HAS NOW COME INTO VERY CLOSE AGREEMENT WITH THE ONGOING ECMWF SOLUTION...WHICH SLOWS THE PROGRESSION OF THE LOW TO A CRAWL. RUN TO RUN CONSISTENCY FOR THE GFS IS LACKING IN THIS CASE...SO WILL NOT BUY TOTALLY JUST YET...BUT MODEL AGREEMENT IS USUALLY A GOOD THING. SO...LATEST SOLUTION HAS THE UPPER LOW OVER THE UT/NV BORDER WED AFTN WITH STRONGLY SFC WINDS FOR THE CWA. WED SHOULD BE A VERY WARM DAY FOR THE AREA...AND CONVECTION WILL MOST LIKELY HOLD OFF UNTIL LATE AFTN AND EVE ONCE AGAIN. WED DEF HAS A CHANCE OF SEEING SOME SEVERE STORMS AS INTENSE HEATING OVER THE PLAINS COMBINES WITH A TONGUE OF 50 F DEWPOINTS STRETCHING FROM THE SE CORNER NW UP INTO EL PASO COUNTY. ON THU THE LOW WOBBLES ACROSS THE 4 CORNERS...AND LATEST MODEL DEWPOINTS INDICATE MUCH DRIER AIR FOR THE E PLAINS AS THE DRYLINE RETREATS TO EAST OF THE CO/KS BORDER. THERE SHOULD BE A LULL IN PCPN FOR THE PLAINS DURING THIS TIME THOUGH THE WESTERN MTS WILL PROBABLY SEE AN INCREASE. HOWEVER...NO CONFIDENCE IN PULLING POPS COMPLETELY JUST YET FOR THE EAST. THU HAS THE POTENTIAL OF BEING A WARM DAY AS WELL...BUT ALL DEPENDS ON HOW MUCH CLEARING OCCURS ALONG WITH THE DRIER SFC AIR. ADJUSTED MAX T GRIDS UPWARDS SLIGHTLY...BUT MAY HAVE TO BE WARMED EVEN MORE ON FOLLOWING SHIFTS. FRI THE LOW MOVES INTO KS AND NE...WITH THE POTENTIAL FOR WRAPAROUND MOISTURE AND WINDS FOR THE CWA. THE FOCUS AREA FOR THIS...THOUGH... WILL MAINLY BE THE MTS AND PALMER DVD. FOR SAT AND SUN...MODELS NOW WANT TO STAGNATE THE LOW OVER EASTERN KS AND NE...WHICH WOULD KEEP CLOUD COVER AND COOLER TEMPS IN PLACE FOR COLORADO...BUT MOST LIKELY PCPN CHANCES WOULD FALL OFF. THIS IS COMPLETELY DIFFERENT THAN WHAT WAS OFFERED THIS MORNING...SO WILL NOT CHANGE THE OUTER PERIODS MUCH. MOORE && .AVIATION... VCTS FOR ALL THREE TAF SITES THROUGH ABOUT 01Z SHOULD BE SUFFICIENT...AS MOST TSRA ACTIVITY LOOKS FAIRLY ISOLATED. WILL LIKELY SEE STRATUS/FOG REDEVELOP OVER THE PLAINS TOWARD 06Z...WITH PERHAPS THE WESTERN EDGE OF LOWER CIGS/VIS GETTING CLOSE TO KPUB BY SUNRISE MONDAY. WILL LEAVE OUT OF TAF FOR NOW...BUT BEARS WATCHING. VFR CONDITIONS EXPECTED THROUGH THE DAY MONDAY ALL TAF SITE WITH AGAIN SOME ISOLATED TSRA POSSIBLE AFTER 20Z. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 10/27
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 533 AM MDT SUN APR 18 2010 COZ058>089-093>099-191300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 533 AM MDT SUN APR 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE WESTERN AND CENTRAL MOUNTAINS BY MIDDAY AND WILL SPREAD EASTWARD INTO THE SANGRE DE CRISTO RANGE AND INTERSTATE 25 CORRIDOR BY THIS AFTERNOON. THE BEST INSTABILITY IS FORECAST TO BE LOCATED ALONG THE LEE SLOPES AND INTERSTATE 25 CORRIDOR WHERE HAIL TO ONE HALF INCH AND GUSTY OUTFLOW WINDS WILL BE POSSIBLE IN THE STRONGEST THUNDERSTORMS. ABUNDANT MOISTURE ACROSS SOUTHERN COLORADO WILL ALLOW HEAVIER SHOWERS AND THUNDERSTORMS TO PRODUCE LOCALIZED HEAVY RAINFALL THIS AFTERNOON AND EVENING...ESPECIALLY OVER THE EASTERN MOUNTAINS AND INTERSTATE 25 CORRIDOR. THUNDERSTORMS WILL TRACK SOUTHEAST OVER THE SOUTHERN INTERSTATE 25 CORRIDOR THROUGH THIS EVENING WHILE DECREASING IN COVERAGE. SNOW LEVELS WILL REMAIN HIGH OVER THE WESTERN AND CENTRAL MOUNTAINS WITH LITTLE TO NO ACCUMULATIONS EXPECTED ABOVE 12000 FEET THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE BOTH MONDAY AND TUESDAY. ONE OR TWO THUNDERSTORMS COULD BECOME STRONG...ESPECIALLY ACROSS THE SOUTHEAST PLAINS WHERE HAIL UP TO 1/2 INCH IN DIAMETER...WIND GUSTS UP TO 45 MPH...LOCALLY HEAVY RAIN AND LIGHTNING WILL BE POSSIBLE WITH THE STRONGER STORMS. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN ON WEDNESDAY...WITH ONE OR TWO SEVERE THUNDERSTORMS POSSIBLE ACROSS PORTIONS OF THE SOUTHEAST PLAINS. HAIL GREATER THAN 1 INCH IN DIAMETER...WIND GUST 50 MPH OR STRONGER...LOCALLY HEAVY RAINFALL AND LIGHTNING MAY ACCOMPANY THE STRONGER STORMS. A POTENT LOW PRESSURE SYSTEM IS EXPECTED TO MOVE ACROSS COLORADO WEDNESDAY NIGHT AND THURSDAY. THIS WILL BRING THE POSSIBILITY OF ACCUMULATING SNOW ACROSS THE SOUTHWEST AND CENTRAL MOUNTAINS...WITH ISOLATED THUNDERSTORMS ACROSS THE SOUTHEAST PLAINS. DEPENDING ON THE TIMING AND TRACK OF THIS SYSTEM...VERY WINDY CONDITIONS WILL BE POSSIBLE ON THURSDAY ACROSS ALL OF SOUTH CENTRAL AND SOUTHEAST COLORADO...WITH SEVERE THUNDERSTORMS POSSIBLE NEAR THE COLORADO KANSAS BORDER. THERE IS STILL SOME UNCERTAINTY REGARDING THE TRACK OF THIS STORM SYSTEM. IF THE SYSTEM SLOWS DOWN...THEN THE THREAT FOR SEVERE THUNDERSTORMS MAY EXPAND WESTWARD ACROSS MORE OF THE SOUTHEAST COLORADO PLAINS ON THURSDAY. IF YOU HAVE TRAVEL OUR OUTDOOR PLANS ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO DURING THIS TIME PERIOD KEEP INFORMED OF THE LATEST FORECASTS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE TODAY AND THIS EVENING ACROSS THE MOUNTAINS AND INTERSTATE 25 CORRIDOR. 88/31
The Pueblo radar (KPUX), 57 km away, was scanning. The volume nearest the first event began at 22:11 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222693.